Dr Chris on the link between paracetamol and heart disease
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
However, on some occasions, it may be that a person takes too much paracetamol.
The question is how much is too much.
Fortunately, health experts have some guidance both on maximum intake and what to do if too much paracetamol has been ingested.
The NHS says: “Taking 1 or 2 extra tablets by accident is unlikely to be harmful, as long as you do not take more than 8 tablets in 24 hours.”
If this limit has been exceeded the NHS suggests that a person should: “Wait at least 24 hours before taking any more paracetamol”.
Furthermore, it is recommended that 111 should be called if person currently takes more than two extra tablets of paracetamol or they have consumed more than eight tablets in a 24 hour period.
While there is guidance on what constitutes the recommended limit of paracetamol consumption; there is also guidance on what the symptoms of a paracetamol overdose looks like.
The BMJ says of paracetamol overdose: “Patients are often asymptomatic or have only mild gastrointestinal symptoms at initial presentation.
“Untreated paracetamol poisoning may cause varying degrees of liver injury over the 2 to 4 days following ingestion, including fulminant hepatic failure” continues the BMJ.
A mass overdose of paracetamol can have serious consequences including the patient falling into a coma that can occur: “if a combination of paracetamol and opioid is taken in overdose, or after an overdose of multiple drugs”.
Paracetamol overdose is not as simple as taking too much paracetamol, the BMJ names three types of overdose, acute, staggered, and therapeutic excess.
Acute is defined as: “excessive amounts of paracetamol ingested over a period of less than 1 hour; usually in the context of self-harm.”
Meanwhile staggered overdose is defined as: “excessive amounts of paracetamol ingested over longer than 1 hour” with the same warning over self-harm.
Therapeutic excess, however, is not related to self-harm but instead is: “taken with the intent to treat pain or fever”.
Nevertheless, the BMJ’s focus on the self-harm related nature of paracetamol overdose highlights a growing dark shadow hanging over the UK, its poor mental health.
During the pandemic, a mental health situation that was already poor, has gotten worse.
Recently the NHS has warned of a second pandemic relating to mental health as more and more young people come forward with eating disorders and other mental health conditions.
In recent years there has been a greater understanding that mental health is as important as physical health.
As the UK moves into a post-pandemic phase health services and the public will begin to see more and more the impact the past two years have had on the minds of the population.
For more information on mental health conditions contact the NHS or consult with your GP.
In case you’re struggling with mental health and need to speak to someone, you can call Samaritans on 116 123, 24 hours a day.
Source: Read Full Article